Alert archive / Washington / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 42, NWS Spokane, WA

August 26, 1997Okanogan County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Aug 26, 1997, 5:20 PM PDT for Okanogan County, Washington. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 26, 1997, 5:20 PM PDT (00:20 UTC)
Expired
Aug 26, 1997, 6:00 PM PDT
In force
40 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Okanogan County, WA

The radar

The Spokane radar (KOTX), 184 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 6:00 PM PDTThunderstorm Wind 66Brewster, WA66 mph gust from spotter. Many trees down
Aug 26, 6:00 PM PDTThunderstorm Wind 66Brewster, WADamage to orchards and buildings in area

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.3 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 1997-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 1997-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2889 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 270022 RRA
SVRGEG
WAC047-270100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
520 PM PDT TUE AUG 26 1997
 
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH CENTRAL WASHINGTON
 
   ...OKANOGAN COUNTY
 
A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO THE OKANOGAN VALLEY AND
AFFECT THE COMMUNITIES OF OMAK AND OKANOGAN... AND MOVE NORTHWARD TOWARD
OROVILLE. NUMEROUS REPORTS OF DOWNED POWER LINES AND TREES HAVE OCCURRED
IN SOUTHWEST OKANOGAN COUNTY.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
FRISBIE/NWS SPOKANE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:35 PM PDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 26, 1:35 PM PDT, 3 hours 45 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
130 PM PDT TUE AUG 26 1997

LTG STRIKES INCREASED DRAMATICALLY OVR WRN INTR WA/NWRN OREGON ARND
20Z. TSTM ACTIVITY ASSOCIATED WITH UPR TROF PUSHING STG SHORTWAVE AND
SFC CD FNT NNE ACROSS WA CASCADES. MDLS HAVE STGST DYNAMICS WITH
VORTICITY MAX REMAINING MAINLY NCTRL WA. HOWEVER...WEAKER FORM OF
THIS WAVE TO IMPACT NE WA AND NRN PTNS ID PANHANDLE LATER TONIGHT.
VERY DRY AHEAD OF SFC FNT CNTRL BASIN EWD SO WILL NOT GO ABOVE SCT
POPS TONIGHT. FLATTER...MEAN TROF AXIS JUST OFFSHORE BY TMRW AFTN
WITH WEAK UPR LVL WAVES IN SWLY FLO TO ENHANCE CLDS THRU FCST PD BUT
EXPECT STABLE REGIME OVR MOST AREA WITH WEAK DYNAMICS AND LOW POPS.
ETA AND TO LESSER DEGREE...NGM MODEL SHOWS MSTR CONVERGENCE IN LOW
LEVELS NE OR INTO SW MT WED NIGHT INTO THU. THIS ALSO ON UNSTABLE
BOUNDARY ON LEE SIDE OF RETREATING RIDGE VCTY SHOSHONE CTY. THEREFORE
WILL SPLIT SHOSHONE COUNTY FOR LESS CHC PCP TONIGHT AND BETTER CHC
PCPN WED NIGHT AND THU. THERMAL RDG RETREATS INTO MT WED AND THU FOR
COOLER MAXS.

TC

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAS6T PRODUCTS...

GEG 056/074/052/073 2111
CQV 053/075/051/075 3212
S86 050/073/051/070 3211
COE 052/073/051/071 3221
WWP 050/070/049/068 2333

.GEG...NONE

In the hours before

Local storm report, Aug 26, 4:53 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
450 PM PDT TUE AUG 26 1997

TIME(PST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    SATSOP                  WA     FUNNEL CLOUD
08/26/97   GRAYS HARBOR                   WA STATE PATROL
                                          ON HWY 12 1/2 MI N
                                          OF SATSOP RVR LOOKG N
Local storm report, Aug 26, 5:01 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
501 PM PDT TUE AUG 26 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    WENATCHEE                 WA   WIND DAMAGE
08/26/97   CHELAN                         TREES AND POWER LINES
                                          BLOWN DOWN

0430 PM    WATERVILLE                WA   58 MPH TSTM GUST
08/26/97   DOUGLAS                        SPOTTER REPORT

0440 PM    MANSON                    WA   WIND DAMAGE
08/26/97   CHELAN                         TREES DOWN OVER
                                          ROADS...POWER
                                          OUTAGES...POSSIBLE FUNNEL
                                          CLOUD.
Local storm report, Aug 26, 5:03 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
501 PM PDT TUE AUG 26 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    WENATCHEE                 WA   WIND DAMAGE
08/26/97   CHELAN                         TREES AND POWER LINES
                                          BLOWN DOWN

0430 PM    WATERVILLE                WA   58 MPH TSTM GUST
08/26/97   DOUGLAS                        SPOTTER REPORT

0440 PM    MANSON                    WA   WIND DAMAGE
08/26/97   CHELAN                         TREES DOWN OVER
                                          ROADS...POWER
          v                                OUTAGES...POSSIBLE FUNNEL
                                          CLOUD.

Nearby

Severe Thunderstorm Warnings in Washington, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.